Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Splitting criteria for $\mathfrak {g}$-modules induced from a parabolic and the Berňsteĭn-Gel’fand-Gel’fand resolution of a finite-dimensional, irreducible $\mathfrak {g}$-module

Author: Alvany Rocha-Caridi
Journal: Trans. Amer. Math. Soc. 262 (1980), 335-366
MSC: Primary 17B10; Secondary 22E47
MathSciNet review: 586721
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathcal {g}$ be a finite dimensional, complex, semisimple Lie algebra and let V be a finite dimensional, irreducible $\mathcal {g}$-module. By computing a certain Lie algebra cohomology we show that the generalized versions of the weak and the strong Bernstein-Gelfand-Gelfand resolutions of V obtained by H. Garland and J. Lepowsky are identical. Let G be a real, connected, semisimple Lie group with finite center. As an application of the equivalence of the generalized Bernstein-Gelfand-Gelfand resolutions we obtain a complex in terms of the degenerate principal series of G, which has the same cohomology as the de Rham complex.

References [Enhancements On Off] (What's this?)

  • I. N. BernÅ¡teÄ­n, I. M. Gel′fand, and S. I. Gel′fand, A certain category of ${\mathfrak g}$-modules, Funkcional. Anal. i Priložen. 10 (1976), no. 2, 1–8 (Russian). MR 0407097
  • ---, Differential operators on the base affine space and a study of $\mathcal {g}$-modules, Lie groups and their representations, Proc. Summer School on Group Representations (I. M. Gelfand, ed.), Bolyai János Math. Soc., Wiley, New York, 1975, pp. 39-64.
  • N. Bourbaki, Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitre IV: Groupes de Coxeter et systèmes de Tits. Chapitre V: Groupes engendrés par des réflexions. Chapitre VI: systèmes de racines, Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], No. 1337, Hermann, Paris, 1968 (French). MR 0240238
  • Roger W. Carter, Simple groups of Lie type, John Wiley & Sons, London-New York-Sydney, 1972. Pure and Applied Mathematics, Vol. 28. MR 0407163
  • Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. XI, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0144979
  • Jacques Dixmier, Algèbres enveloppantes, Gauthier-Villars Éditeur, Paris-Brussels-Montreal, Que., 1974 (French). Cahiers Scientifiques, Fasc. XXXVII. MR 0498737
  • Thomas J. Enright, On the fundamental series of a real semisimple Lie algebra: their irreducibility, resolutions and multiplicity formulae, Ann. of Math. (2) 110 (1979), no. 1, 1–82. MR 541329, DOI
  • Thomas J. Enright and Nolan R. Wallach, The fundamental series of representations of a real semisimple Lie algebra, Acta Math. 140 (1978), no. 1-2, 1–32. MR 476814, DOI
  • Howard Garland and James Lepowsky, Lie algebra homology and the Macdonald-Kac formulas, Invent. Math. 34 (1976), no. 1, 37–76. MR 414645, DOI
  • Peter John Hilton and Urs Stammbach, A course in homological algebra, Springer-Verlag, New York-Berlin, 1971. Graduate Texts in Mathematics, Vol. 4. MR 0346025
  • James E. Humphreys, Introduction to Lie algebras and representation theory, Springer-Verlag, New York-Berlin, 1972. Graduate Texts in Mathematics, Vol. 9. MR 0323842
  • ---, Finite and infinite dimensional modules for semi-simple Lie algebras, Queen’s Papers in Pure and Applied Math. 48 (1978), 1-64.
  • Bertram Kostant, Lie algebra cohomology and the generalized Borel-Weil theorem, Ann. of Math. (2) 74 (1961), 329–387. MR 142696, DOI
  • J. Lepowsky, A generalization of the Bernstein-Gelfand-Gelfand resolution, J. Algebra 49 (1977), no. 2, 496–511. MR 476813, DOI
  • J. Lepowsky, Generalized Verma modules, the Cartan-Helgason theorem, and the Harish-Chandra homomorphism, J. Algebra 49 (1977), no. 2, 470–495. MR 463360, DOI
  • Saunders Mac Lane, Homology, Die Grundlehren der mathematischen Wissenschaften, Bd. 114, Academic Press, Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1963. MR 0156879
  • D. N. Verma, Structure of certain induced representations of complex semi-simple Lie algebras, Dissertation, Yale University, 1966.
  • Nolan R. Wallach, Harmonic analysis on homogeneous spaces, Marcel Dekker, Inc., New York, 1973. Pure and Applied Mathematics, No. 19. MR 0498996
  • ---, Unpublished manuscript notes on the Borel-Weil theorem.
  • Nolan R. Wallach, On the Enright-Varadarajan modules: a construction of the discrete series, Ann. Sci. École Norm. Sup. (4) 9 (1976), no. 1, 81–101. MR 422518
  • Frank W. Warner, Foundations of differentiable manifolds and Lie groups, Scott, Foresman and Co., Glenview, Ill.-London, 1971. MR 0295244
  • Garth Warner, Harmonic analysis on semi-simple Lie groups. I, Springer-Verlag, New York-Heidelberg, 1972. Die Grundlehren der mathematischen Wissenschaften, Band 188. MR 0498999

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 17B10, 22E47

Retrieve articles in all journals with MSC: 17B10, 22E47

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society